Arizona, 2007Damaging Wind in Arizona, August 16, 2007
August 16, 2007 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms pushed through parts of the East Valley, knocking down power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms pushed through parts of the East Valley, knocking down power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 4:10 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 4:10 PM MST, 1 hour 50 minutes before
AZZ020>028-CAZ030>033-170600-
AREA FORECAST DISCUSSION...UPDATED FOR SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST THU AUG 16 2007
.SYNOPSIS...
A WEATHER DISTURBANCE WILL BRING A GOOD CHANCE FOR THUNDERSTORMS...
SOME WITH VERY STRONG GUSTY DAMAGING WINDS...DENSE BLOWING DUST...
AND LOCALLY HEAVY RAIN...TO THE LOWER DESERT OF SOUTH-CENTRAL AND
WEST-CENTRAL ARIZONA THIS EVENING. SUFFICIENT MOISTURE WILL SUPPORT
A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING STORMS OVER SOUTH
CENTRAL ARIZONA FRIDAY AND SATURDAY. STRONG HIGH PRESSURE ALOFT WILL
ESTABLISH RESIDENCE OVER SOUTHERN ARIZONA BY SUNDAY...THEN REMAIN
CENTERED OVER OR JUST SOUTH OF OUR AREA THROUGH THE MIDDLE OF NEXT
WEEK. EXPECT DRIER AIR TO OVERSPREAD THE REGION...ALONG WITH VERY
WARM TO HOT DAYTIME HIGHS...MONDAY AND TUESDAY. A WEATHER
DISTURBANCE FROM THE EASTERN PACIFIC WILL BRING A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA BY NEXT
THURSDAY.
&&
.SHORT TERM...
TONIGHT THROUGH SUNDAY...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHWEST AND
NORTH-CENTRAL PINAL COUNTY AND ALL OF MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA THROUGH 9 PM MST (0400 GMT) THIS EVENING...
SCATTERED THUNDERSTORMS DEVELOPED OVER THE RIM COUNTRY EARLY THIS
AFTERNOON...AND STORMS WERE PROPAGATING SLOWLY WEST AND APPROACHING
THE LOWER DESERT AS OF 330 PM. EAST-SOUTHEAST STEERING FLOW IN
600-400 MB LAYER COUPLED WITH SOUTHWEST FLOW AT AND ABOVE 300 MB...
ALONG WITH DECENT DEFORMATION ZONE AND UVV OVER SOUTH-CENTRAL AZ
SHOULD SUPPORT CONTINUED WESTWARD DEVELOPMENT OF STORMS ACROSS
SOUTH-CENTRAL AZ DESERT...WITH SOME STORMS REACHING WEST-CENTRAL AZ
LATER ON. DENSE BLOWING DUST AND STRONG TO SEVERE WIND GUSTS...AS
WELL AS LOCALLY HEAVY RAIN AND SMALL HAIL...WILL BE POSSIBLE WITH
STRONGEST STORMS THIS EVENING.
STEERING FLOW BECOMES SOUTHERLY BY FRIDAY...THEN SOUTHWESTERLY BY
SATURDAY...AS STRONG UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE
CENTRAL AND NORTHWEST PACIFIC COAST REGION. LESS FAVORABLE STEERING
FLOW...NO APPARENT UPPER LEVEL TRIGGER...AND LESS INSTABILITY
SUGGESTS THAT ONLY SLIGHT CHANCE FOR STORMS IS WARRANTED FOR SOUTH
CENTRAL AZ FRIDAY AND SATURDAY EVENINGS. DRYING BECOMES MORE
NOTICEABLE BY SUNDAY AS STRONG UPPER HIGH BECOMES CENTERED OVER
SOUTHEAST ARIZONA...AND DAYTIME HIGHS WILL BEGIN TO CREEP EVEN
HIGHER BY THAT TIME.
NOTE TO USERS...KIWA 88D RADAR IS DOWN DUE TO EQUIPMENT FAILURE.
PART HAS BEEN ORDERED...WITH RADAR EXPECTED TO BE BACK UP SOMETIME
AFTER DARK (9-10 PM MST).
&&
.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
LOOKS RATHER DRY FOR OUR CWA SUNDAY NIGHT THROUGH TUESDAY NIGHT AS
STRONG RIDGE OF HIGH PRESSURE ALOFT LIES ACROSS SOUTHERN CALIFORNIA
AND SOUTHERN ARIZONA. MAX TEMPS WILL LIKELY REACH OR EXCEED HEAT
ADVISORY THRESHOLD FOR SOUTH-CENTRAL AZ...AND MAYBE FAR SOUTHEAST
CALIFORNIA AND SOUTHWEST AZ...MONDAY AND TUESDAY...WITH HOTTEST MAX
TEMPS LIKELY TUESDAY AS NOTICEABLY DRIER AIR OVERSPREADS THE REGION.
BY LATE WEDNESDAY OR THURSDAY...A WEATHER DISTURBANCE FROM THE
EASTERN PACIFIC WILL APPROACH THE AREA. THIS SYSTEM WILL LIKELY TAP
INTO ENOUGH LOW-LEVEL MOISTURE TO BRING AT LEAST A SLIGHT CHANCE FOR
STORMS TO SOUTH-CENTRAL ARIZONA. EXPECT SOME LOWERING OF MAX TEMPS
WEDNESDAY...WITH TEMPS LOWERING TO NEAR CLIMO LEVELS BY
THURSDAY.
.AVIATION...
AUGUST 16 2250 UTC (AUGUST 16 1550 MST)
HOTTER WEATHER WAS RESULTING IN INCREASED ATMOSPHERIC INSTABILITY
LATE THIS AFTERNOON. ALSO...WEAK LOW PRESSURE SYSTEMS FROM MEXICO
ARE EXPECTED INTERACT WITH THE UNSTABLE AIRMASS RESULTING IN SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THIS AFTERNOON WHICH WILL SPREADING WEST AND
NORTHWEST INTO THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA
THIS EVENING.
THE SHOWERS AND THUNDERSTORMS THAT WAS EAST OF THE GREATER PHOENIX
AREA THIS AFTERNOON WILL DEVELOP TOWARD THE WEST AND NORTHWEST THIS
EVENING WHICH WILL INCREASE THE THREAT TO A GOOD POSSIBILITY OF
SHOWERS AND THUNDERSTORMS AT AIRFIELDS IN AND AROUND PHOENIX
INCLUDING KPHX AND KIWA FROM 0100 GMT (6 PM MST) TO 0500 GMT (10 PM
MST). STRONG GUSTY DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE
EXPECTED WITH SOME OF THE STORMS. INITIALLY THE WINDS ARE EXPECTED
TO FAVOR A DIRECTION FROM THE EAST OR SOUTHEAST WITH REDUCED
VISIBILITY IN BLOWING DUST AT LEAST AT KIWA AND PROBABLY KPHX.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AFFECTING
KNYL...KBLH...AND KIPL...BUT MAINLY KYUM AND KBLH LATE TONIGHT AND
FRIDAY MORNING.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
AUGUST 16 2250 UTC (AUGUST 16 1550 MST)
STRONG HIGH PRESSURE ALOFT WITH HOT AND VERY DRY AIR IS EXPECTED TO
BE OVER OUR AREA DURING THIS PERIOD. THE HIGH PRESSURE SYSTEM IS
EXPECTED TO BECOME CENTERED OVER THE PACIFIC WEST OF CALIFORNIA
NEAR 135 DEGREES WEST LONGITUDE TUESDAY AND WITH VERY DRY FLOW OF
AIR FROM THE WEST OVER OUR AREA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST AND NORTH-CENTRAL
PINAL COUNTY AND ALL OF MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA THROUGH 9 PM MST (0400 GMT) THIS
EVENING.
HEAT ADVISORY FOR NORTH-CENTRAL AND NORTHWEST PINAL
COUNTY AND MARICOPA COUNTY DESERT AREAS INCLUDING THE
GREATER PHOENIX AREA UNTIL 8 PM MST THIS EVENING.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...DG
LONG TERM...DG
AVIATION...ELLIS
FIRE WX...ELLISHazardous weather outlook, Aug 16, 5:48 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST THU AUG 16 2007
AZZ022-023-027-028-170700-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
548 AM MST THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FROM 10 AM UNTIL 8 PM MST. HIGH
TEMPERATURES WILL EXCEED 110 DEGREES AT MANY LOCATIONS.
IN ADDITION...THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY AND SATURDAY. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED SUNDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-170700-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
548 AM MST THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 40 MPH...REDUCED VISIBILITIES IN BRIEF
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE FRIDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND
SUNDAY. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED
MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ021-026-170700-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
548 AM MST THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY AND SATURDAY. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED SUNDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-170700-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
548 AM MST THU AUG 16 2007 /548 AM PDT THU AUG 16 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED VISIBILITIES IN BRIEF
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS
ARE NOT EXPECTED SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ESTLE
Thunderstorm Wind, Maricopa
- When
- August 16, 6:00 PM MST to 6:20 PM MST
- Where
- Maricopa County, 4 mi SE of Avondale to 3 mi SW of Avondale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.389, -112.281
Authorities in the Gila River Indian Community estimated winds as high as 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood in Texas, August 16, 20073 deaths · $750,000 · 1 event
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54285.